We found her on the toilet. For some reason, when people become REALLY sick, they go sit on the pot. In this case, she was on the pot in a bathroom that was only accessible by passing through a hallway that was about 36 inches wide, and had stacks of junk and knick-knacks along both walls, reducing the shipping channel down to about 20 inches. This still would have only been an annoyance, except that she weighed about 310 pounds, and was 5 foot 2.
She is pale, her lips are blue, and her jugular veins are prominent. He legs are oozing fluid, and have large blisters on them. Cellulitis? Maybe. Her arms are swollen. Her complaint is shortness of breath, which she says she has had for about 4 days. She has a history of high blood pressure and hypothyroidism. She has been taking norvasc, lasix, lopressor, and synthroid for several years, and claims compliance. She has no known drug allergies.
Her vitals are as follows: HR78, SaO2 60% on room air, BP 81/50, EtCO2 is 80 with a normal appearance to the waveform. Lung sounds are clear, but diminished bilaterally. She is in a sinus rhythm, and her 12 lead is unremarkable.
My thoughts? The chief complaint in this case is supported by the cyanosis and the low O2 sats. The diminished lung sounds with the absence of wheezing, along with the JVD, the high CO2, and the hypotension lead me to believe that what we are dealing with is congestive heart failure. Since I have previously stated that CPAP is the flippity floppity floop, we went ahead and applied CPAP at 8cm and started an IV. While IV access was obtained, her O2 sats climbed to about 96%, and her EtCO2 fell to 60.
With the respiratory problem under our (temporary) control, it was time to turn our attention to the decompensating cardiogenic shock, so a Dopamine drip was hung. We hit our effect at about 800mcg/minute. I know that sounds like alot, but remember that the patient weighed in at 140kgs. Her BP climbed to 94/60, and I left it there.
When we got to the ER, the doctor on duty (same Doc from this post) wanted to know why we didn’t give albuterol/atrovent by nebulizer. I pointed out that she was not wheezing, that albuterol is only to be used with caution in CHF patients, and that she was taking beta blockers. I told him that she seemed to improve with CPAP, so I saw no point in giving the albuterol. He proceeded to tell me how wrong I was, and said that diminished lung sounds were a form of wheezing. He took her off the CPAP, and ordered the nebulizer. I left.
There is an old saying that if everyone around you seems wrong, maybe it isn’t them. I see so many cases of Doctors telling me things that contradict what I have been taught, and what I have been teaching to my own medic students, that I sometimes wonder if I am the one who is wrong. It has been known to happen. I had a junior medic with me on the call who now thinks I am an idiot, and a doctor who is trash talking me to the ER staff.
Maybe they are more current, maybe the people who taught me were wrong. What do you think?